Reducing Risk of Aspiration When Giving Medication as a
As a nurse, you can give medication through different routes
in the body. Medication can be give via the skin, muscles,
subcutaneous tissue, ears and even the nose. It can also be
given orally through the mouth. If your patient cannot
swallow properly, he may be at risk for aspiration when you
give him his medication. There are steps you can take to
protect your patient from aspiration when you administer his
medication. Aspiration occurs when swallowed substances
meant for the stomach go into the lungs or respiratory tract.
Assess his swallowing abilities. Do this to take any
necessary precautions before giving your patient his
medication. Check to see how well your patient can swallow
before giving him his medication. Check to make sure his
gag reflex is intact and that he can cough. A depressed gag
and cough reflex are indicative of increased risk of
Prepare the medication in a form that is easy for your patient
to swallow. Determine what food consistency your patient
can manipulate with his tongue and mouth and prepare the
medication in that form if not contraindicated.
Place the medication in the strong side of your patients
mouth. If your patient has muscle weakness or paralysis on
one side of his body, administer his medication on the
unaffected side, which is the stronger side.
Give pill medications one at a time. Make sure your patient
has fully swallowed each pill before you give the next one.
Don't use straws to administer medication to a patient at risk
for aspiration. They reduce your patients control over the
amount of fluid he is ingesting and may lead to aspiration.
Give medication when your client is well rested and alert.
Your client may be well rested at this time and have the
energy to swallow his medication.
Administer the medication through another route. Do this if
your patients aspiration risk is really high.